Found on Competitor.com and written by Amanda Loudin
Cold and flu season is upon us and inevitably, some of us will end up on antibiotics at some point this winter. The faster we can get through whatever bug it is we picked up, the faster we can get back out to training, right?
Yes, except when we’re talking about a certain class of antibiotics, called fluoroquinolones. Commonly known by their prescription names—Cipro, Levaquin, and Avelox—this group of antibiotics can have dangerous side effects for runners. Specifically, the drugs can weaken tendons, leading to injury and even rupture.
Terzah Becker, from Longmont, Co., knows this all too well. This fall her physician prescribed a round of Cipro for a urinary tract infection, which she willingly took. “Even though I was aware of the implications, I’ve had UTIs progress to kidney infections so I wasn’t going to mess around,” the 44-year old marathoner says.
A few days into her regimen, the mom of two headed to the track with her children to help them fulfill mileage for their 100-mile club. “I was keeping it nice and easy because I’d noticed some stiffness in my calf muscles,” she says. “But then the kids challenged me to a 100-meter race and I went for it.”
Becker felt a frightening sensation—not quite a pop, but she knew something was amiss. “Suddenly I could barely walk,” she says. “I hobbled my way back around the track just to get the kids three miles total. But for the rest of the weekend I was limping. And because of what I knew about Cipro, I knew I needed to go see my doctor.”
Matthew Sedgley, a sports medicine physician at MedStar Ortho and Sports Medicine in Maryland, says that tendons are at an increased risk for injury both during and after a round of fluoroquinolones. “Like any group of antibiotics, these drugs are very useful but also have side effects,” he says. “This is especially true for athletes who might already have some weakness or degeneration of tendons like Achilles or quadriceps.”
Much of the problem, he says, lies in the fact that patients often receive the medications at urgent care or minute clinic-like settings. “Here the physicians don’t know the patients and their activities and so might not share the warnings,” he says. “If I know a patient is a runner, I always tell them to be cognizant of the potential side effects.”
There have been enough complaints about the damage associated with the drug class that the FDA actually strengthened its warnings about it this past summer. The agency added a “blacked box warning” to the antibiotics—its most serious—for their effects on tendons, joints, muscles and nerves. The warning points out that adverse effects can occur anywhere from a few hours to weeks after taking the medications.
Physical therapist Heather North, DPT, of Boulder, Colo., has treated several patients who have suffered tendon damage while on fluoroquinolones over the years. “The drugs destroy the tendons’ ability to regenerate normally,” she explains. “The Achilles is a very typical spot to see the damage because it takes so much force.”
For patients who experience minor damage, North can usually have them back up and running within a few weeks. “But for a full rupture, athletes are looking at losing a good year off running,” she says. “It’s an awful situation.”
The Right Course of Action
So what should you do if you are prescribed a fluoroquinolone? You have a couple of options, says Sedgley. “There’s almost always a medication alternative,” he says. “People have allergies to drugs, for instance, and have to make other choices.”
As an educated consumer, it’s important to share that you’re a runner with your physician and ask about alternatives. “This is particularly important if you are on any type of steroids, which in combination with these antibiotics, makes you that much more vulnerable,” Sedgley points out.
In some cases, however, the physician will rule that fluoroquinolones are the best option. The FDA’s new warning suggest that physicians reserve the drugs for cases when no other options are available for acute sinusitis, acute bronchitis and urinary tract infections. The agency stated that the risks generally outweigh the benefits of the medications.
If you find you are prescribed a fluoroquinolone with no other options, bide your time wisely, say both North and Sedgley. “It’s a very individual response, but generally, take it easy,” North says. “Avoid quick movements, bounding and jumping for a while.”
Sedgley agrees. “Most of the risk comes from eccentric movements, when the muscle is fired and lengthened,” he explains. “So downhill running can be a problem.”
If you are concerned, take a couple of weeks to lay low and concentrate on exercises that involve concentric, or muscle shortening, movement. A bicep curl is an example of this type of exercise.
In Becker’s case, a few weeks of downtime did the trick after feeling that ominous sensation at the track. “I got in to see my doctor a few days after the incident, and by then I was walking fine, though my tendon and calf were still both very stiff,” she says. “He probed my tendon and found nothing damaged. This was very reassuring, and he advised me to refrain from running for another week.”
Becker spent a couple of weeks swimming and doing time on the elliptical just for safe keeping, then eased back into running. Both she and her physician felt Cipro was the right course of action, in spite of the tendon scare. “I wouldn’t hesitate to use the drug again if I had a UTI,” she says. “But I’d probably back off running while on it.”